Skip to Content

Medicines and Mouth Problems

Topic Overview

Many prescription and nonprescription medicines can cause mouth problems. A few examples are:

  • Antibiotics.
  • Some seizure medicines.
  • Medicines used to treat cancer (chemotherapy).
  • Steroid medicines.
  • Medicines used after organ transplant.

Antibiotics may cause many mouth problems. If you have recently started an antibiotic and now have a mouth problem, suspect that the antibiotic is the cause. Do not stop taking the antibiotic. Call your doctor to see whether your antibiotic can be adjusted. Most problems will go away when you stop taking the antibiotic.

Credits

Current as ofJune 26, 2019

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine

Wellness Matters

Subscribe to our Wellness Matters e-newsletter, a monthly snapshot of the some of great wellness content from Cone Health providers.

Subscribe Now

Health Library